Wisconsin, 2025Ice Storm and Winter Storm in Wisconsin, March 29 to 30, 2025
March 29 to 30, 2025 · NWS GRB · 19 events in 17 counties and zones
A complex spring storm brought periods of freezing rain and light snow to northern and central Wisconsin from Saturday afternoon (3/29) through Sunday morning (3/30). 60 inches with widespread tree damage and power outages as easterly winds gusted to 20 to 30 mph.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex spring storm brought periods of freezing rain and light snow to northern and central Wisconsin from Saturday afternoon (3/29) through Sunday morning (3/30). Ice totals ranged from 0.25 to 0.60 inches with widespread tree damage and power outages as easterly winds gusted to 20 to 30 mph. More than 90,000 customers were without power across northeast Wisconsin during this event. Light snowfall amounts of 1 to 2 inches were noted across portions of north-central Wisconsin with the first round of precipitation.
There was a lull in the precipitation later Sunday morning (3/30) into the early afternoon. The mixed precipitation changed over to all snow Sunday afternoon (3/30) and continued into the evening as winds became northerly and gusted to 20 to 30 mph. Snowfall amounts were generally 3 to 7 inches during the second round of snow across north-central Wisconsin, with the highest snowfall amounts including 7 inches in Florence (Florence Co.) and 6.7 inches in Eagle River (Vilas Co.).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 29, 11:28 AM CST, 1 hour 32 minutes earlier. Its key messages:
- A significant ice accumulation is likely across north-central and far northeast Wisconsin tonight through Sunday afternoon. There is a 60-90% chance that the area between Merrill and Iron Mountain will see at least 0.25" of ice accumulation.
- The freezing rain could create significant disruptions in travel, along with damage to trees and power outages. Ice Storm Warnings and a Winter Storm Warning have been issued for north- central and far northeast Wisconsin.
- There is a 20-30% chance of thunderstorms across the forecast area tonight. Some of the stronger storms could produce small hail.
- The weekend precipitation will lead to fast flows and rising rivers and streams into next week. Isolated minor flooding is possible.
Area forecast discussion, Mar 29, 11:28 AM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1228 PM CDT Sat Mar 29 2025
Updated aviation portion for 18Z TAF issuance
.KEY MESSAGES...
- A significant ice accumulation is likely across north-central
and far northeast Wisconsin tonight through Sunday afternoon. There
is a 60-90% chance that the area between Merrill and Iron
Mountain will see at least 0.25" of ice accumulation.
- The freezing rain could create significant disruptions in travel,
along with damage to trees and power outages. Ice Storm
Warnings and a Winter Storm Warning have been issued for north-
central and far northeast Wisconsin.
- There is a 20-30% chance of thunderstorms across the forecast
area tonight. Some of the stronger storms could produce small
hail.
- The weekend precipitation will lead to fast flows and rising
rivers and streams into next week. Isolated minor flooding is possible.
&&
.DISCUSSION...
Issued at 446 AM CDT Sat Mar 29 2025
Short Term...Today Through Sunday Night
Changes: Ice storm warnings and Winter Weather Advisories have
been extended south and east. Ice accumulations have increased
from the previous forecast.
Discussion:
Scattered thunderstorms continued across portions of central and
east-central Wisconsin early this morning. Some brief heavy rain
and small hail are possible with the strong storms. Temperatures
were in the 30s, meanwhile it was still in the lower to middle 60s
across southern Wisconsin.
During freezing rain/ice storm events in March and early April,
the Hudson Bay high plays a significant role by providing a cold
and dry air mass flowing southwest into the area on gusty
northeast winds. This is important tonight as the colder air
that will help transition the precipitation over to freezing rain
and sleet is a little further south than expected. The reason why
this is mentioned, as the precipitation is ongoing tonight,
surface dewpoints continue to fall by several degrees. I can't
recall the last time I saw dewpoints dropping several degrees
after several hours of precipitation.
There is still a lot going on this morning, so lets get to it.
At the surface, the frontal boundary south of the area is expected
to sag southward today. Meanwhile, the precipitation across the
north should diminish or end as the first wave of low pressure
moves east of the area. Across central and east-central Wisconsin
where the 850mb warm front resides, 850mb winds will override the
surface warm front combined with steep 700/500mb lapse rates
will continue to produce showers and a few storms. During
the late afternoon, the 850mb warm front will lift northward
as the low level jet increases late this afternoon. The strong
overrunning event will lead to precipitation expanding and lifting
northward during the afternoon. Scattered thunderstorms are
expected to break out later this afternoon and tonight across
the entire area. Small hail are likely with the stronger storms,
and could not entirely rule an isolated one inch hail report.
Meanwhile, the surface front will remain well south of the area
today and tonight. The cold northeast flow will lock the front
in place until the surface low moves up on Sunday. The surface low
should pass south of the area. As mentioned before, air
temperatures a few degrees cooler for tonight into Sunday. This
resulted in ice accumulations increasing which resulted in
Ice Storm Warnings or Winter Weather Advisories were expanded
south and east. Surface dewpoints falling several degrees during
a steady precipitation event occurring over several hours
On Sunday, ongoing freezing rain and rain will continue. Some
concern on what the impacts will be after temperatures rise to
or a few degrees above freezing during the afternoon. For
locations not in the advisory or warning, potentially slippery
travel is possible across the Fox Valley and lakeshore Sunday
night as the precipitation will likely change over to freezing
rain or sleet before changing to all snow before ending. Highest.
Long Term...Monday Through Friday
Weather conditions across central and northeast Wisconsin quiet
down for the second half of Monday as the weekend system departs.
Road conditions may remain slippery, especially Monday morning.
High pressure ridge allows for quiet weather for most of Tuesday,
followed by another system approaching Tuesday night.
Still looking at differences in the track and timing of this low
progged to move across the Plains on Tuesday into Wednesday, and
then through WI later Wednesday. These details affect the
temperature profiles, and ultimately precipitation type. However,
regardless of the specific track this event is currently looking
more like rain/snow, as supposed to a variety of mixed/icy ptypes.
There could be a brief period of freezing rain Tuesday
night/early Wed as surface temps fall below freezing, but
soundings otherwise suggest rain or snow. With onset timing
looking later Tuesday evening, temperatures would suggest mainly
snow (with perhaps a little freezing rain) Tuesday night into
Wednesday morning, and then becoming all rain Wednesday afternoon
in central and east- central WI, with a mix of rain and snow
across northern WI. Any remaining rain Wednesday night may
transition back to all snow. Determining snow totals and ultimate
impacts is challenging given the multiple transitions and warming
daytime temps and roads. NBM probabilities show a 30-50% chance
for at least 3" north and west of the Fox Valley, and closer to
20% chance from the Fox Valley to east- central WI. There is a 25%
chance for a tenth of a inch of ice in north- central WI. Also of
note, a 30-50% chance of precip greater than 1.0" for central and
northeast WI, which would add to many already swollen rivers and
streams.
Temperatures will be below normal Monday and Tuesday with highs in
the 30s and low 40s, and at or above normal from Wednesday
through Saturday with highs in the 40s and 50s.
&&
.AVIATION...for 18Z TAF Issuance
Issued at 1227 PM CDT Sat Mar 29 2025
Poor flying conditions will prevail through the TAF period. Low
pressure will track into the Great Lakes spreading a mix of rain,
freezing rain, sleet and snow across the region. The snow will be
confined to far north central WI, likely north of RHI. Mainly
freezing rain is expected at RHI/AUW/CWA with some sleet mixing in
at times. Significant icing is expected. Mainly rain is expected
at ATW/GRB, but some light icing will be possible if the surface
temp can drop to or slightly below freezing. Rain is expected at
MTW. Look for mainly IFR/LIFR conditions area-wide. There will be
small chances for thunder (under 30%) as elevated instability
arrives tonight, but have left thunder out as chances are too
low.
Winds will remain northeast into Sunday, gusting to 25 kts,
locally higher near the Bay and lake.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 7 PM this evening to 7 PM CDT Sunday
for WIZ005.
Ice Storm Warning from 7 PM this evening to 7 PM CDT Sunday for
WIZ010>013-018>021-030-031-073.
Winter Weather Advisory from 7 PM this evening to 7 PM CDT
Sunday for WIZ035>037-074.
&&
DISCUSSION.....Eckberg/KLJ
AVIATION.......Bersch
Hazardous weather outlook, Mar 29, 10:15 AM CST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
1115 AM CDT Sat Mar 29 2025
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-301615-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1115 AM CDT Sat Mar 29 2025
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...This Afternoon and Tonight
A few slippery spots are possible in locations where temps are
near freezing this afternoon, mainly across northern and far
northeast WI.
Hazardous to dangerous travel is expected tonight across north-
central and far northeast Wisconsin due to a potentially destructive
ice storm. Snow may mix in at times across far north-central
Wisconsin. Significant disruptions in travel, along with damage to
trees and power outages are expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The ice storm will continue on Sunday. Storm total ice accumulations
will be significant, ranging from two to eight tenths of an inch
across north-central and far northeast Wisconsin. Some snow is
expected across the far north. This will create significant
disruptions in travel, along with damage to trees and power
outages. Ice Storm Warnings, Winter Storm Warnings and Winter
Weather Advisories are in effect.
Hazardous travel may develop Sunday night across the Fox Valley
and lakeshore as the rain changes to sleet and freezing rain
before changing to all snow.
The widespread precipitation could lead to fast flows and minor
flooding along the shorelines of area rivers and streams early
next week.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to report any freezing drizzle or freezing
rain this morning, and any ice accumulation tonight through
Sunday. Spotters are also requested to report any hail from
thunderstorms.
LMZ521-522-541>543-301615-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
1115 AM CDT Sat Mar 29 2025
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...This Afternoon and Tonight
There is a chance of thunderstorms late this afternoon and
tonight. Some of the storms could contain small hail.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The probability for widespread hazardous weather is low.
Bersch
In the hours before
Local storm report, Mar 29, 7:11 AM CST, 5 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
811 AM CDT Sat Mar 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM Rain 7 NNE Hamburg 45.18N 89.85W
03/29/2025 M2.03 Inch Lincoln WI CO-OP Observer
CO-OP Observer station MLLW3 Merrill 8 W.
0700 AM Rain 2 N Sister Bay 45.20N 87.11W
03/29/2025 M2.03 Inch Door WI Cocorahs
Cocorahs station WI-DR-6 Sister Bay 1 N.
0530 AM Rain Fish Creek 45.12N 87.23W
03/29/2025 M1.93 Inch Door WI CO-OP Observer
CO-OP Observer station FISW3 Fish Creek 1 E
WWTP.
0700 AM Rain 1 WNW Ellison Bay 45.25N 87.07W
03/29/2025 M1.82 Inch Door WI Cocorahs
Cocorahs station WI-DR-15 Ellison Bay 0.0
SE.
0701 AM Rain 9 E Amberg 45.48N 87.81W
03/29/2025 M1.56 Inch Marinette WI CO-OP Observer
CO-OP Observer station ABGW3 Amberg 9 E.
0700 AM Rain 2 NE Egg Harbor 45.06N 87.25W
03/29/2025 M1.42 Inch Door WI Cocorahs
Cocorahs station WI-DR-24 Egg Harbor 2.4
ENE.
0600 AM Rain 4 E Stiles 44.86N 87.98W
03/29/2025 M1.36 Inch Oconto WI Cocorahs
Cocorahs station WI-OC-19 Oconto 5.6 WSW.
0700 AM Rain 1 N Amherst 44.47N 89.28W
03/29/2025 M1.34 Inch Portage WI Cocorahs
Cocorahs station WI-PT-26 Amherst 1.5 N.
0700 AM Rain Baileys Harbor 45.06N 87.13W
03/29/2025 M1.29 Inch Door WI Cocorahs
Cocorahs station WI-DR-32 Baileys Harbor 0.3
SSW.
0630 AM Rain 1 SE Oconto Falls 44.86N 88.13W
03/29/2025 M1.28 Inch Oconto WI Cocorahs
Cocorahs station WI-OC-15 Oconto Falls 1.0
SE.
0755 AM Rain 2 NW Merrill 45.20N 89.72W
03/29/2025 M1.26 Inch Lincoln WI AWOS
AWOS station KRRL Merrill Airport.
0700 AM Rain 1 NNE Wausau 44.98N 89.62W
03/29/2025 M1.25 Inch Marathon WI Cocorahs
Cocorahs station WI-MT-37 Wausau 1.6 NE.
0700 AM Rain 1 ENE Mountain 45.18N 88.46W
03/29/2025 M1.22 Inch Oconto WI Cocorahs
Cocorahs station WI-OC-8 Mountain 0.9 E.
0600 AM Rain 1 NE Wausau 44.97N 89.62W
03/29/2025 M1.20 Inch Marathon WI Cocorahs
Cocorahs station WI-MT-36 Wausau 1.6 ENE.
0600 AM Rain 2 ESE Athelstane 45.42N 88.06W
03/29/2025 M1.12 Inch Marinette WI CO-OP Observer
CO-OP Observer station ASTW3 Athelstane 1.6
E.
0700 AM Rain 4 N Brussels 44.78N 87.62W
03/29/2025 M1.05 Inch Door WI Cocorahs
Cocorahs station WI-DR-9 Brussels 3 N.
&&Local storm report, Mar 29, 7:15 AM CST, 5 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
815 AM CDT Sat Mar 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 AM Rain 6 N Porterfield 45.23N 87.78W
03/29/2025 M1.64 Inch Marinette WI Public
&&Ice Storm, Northern Oconto
- When
- March 29, 1:00 PM CST to March 30, 8:00 AM CST
- Where
- Northern Oconto forecast zone
- Reported by
- Social Media
- Coordinates
- 44.999, -88.221 (the zone’s center; the record gives no point)
The highest ice total in northern Oconto County was 0.50 inches in Mountain.
Ice Storm, Southern Marinette
- When
- March 29, 1:00 PM CST to March 30, 8:00 AM CST
- Where
- Southern Marinette forecast zone
- Reported by
- Social Media
- Coordinates
- 45.351, -88.002 (the zone’s center; the record gives no point)
The highest ice total in southern Marinette County was 0.25 inches in Pembine.
Ice Storm, Door
- When
- March 29, 1:00 PM CST to March 30, 9:00 AM CST
- Where
- Door forecast zone
- Reported by
- Social Media
- Coordinates
- 44.838, -87.358 (the zone’s center; the record gives no point)
Ice totals in Door County were 0.25 to 0.50 inches.
Ice Storm, Menominee
- When
- March 29, 2:00 PM CST to March 30, 8:00 AM CST
- Where
- Menominee forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 45.004, -88.710 (the zone’s center; the record gives no point)
Ice totals in Menominee County were 0.25 to 0.50 inches.
Ice Storm, Southern Oconto
- When
- March 29, 3:00 PM CST to March 30, 8:00 AM CST
- Where
- Southern Oconto forecast zone
- Reported by
- Social Media
- Coordinates
- 44.999, -88.221 (the zone’s center; the record gives no point)
The highest ice total in southern Oconto County was 0.30 inches in Lena as well as near Sampson.
Ice Storm, Northern Marinette
- When
- March 29, 3:00 PM CST to March 30, 8:00 AM CST
- Where
- Northern Marinette forecast zone
- Reported by
- Social Media
- Coordinates
- 45.351, -88.002 (the zone’s center; the record gives no point)
The highest ice totals across northern Marinette County included 0.30 inches near Beecher and 0.25 inches near Dunbar.
Ice Storm, Oneida
- When
- March 29, 4:00 PM CST to March 30, 3:30 AM CST
- Where
- Oneida forecast zone
- Reported by
- Social Media
- Coordinates
- 45.706, -89.522 (the zone’s center; the record gives no point)
The highest ice total in Oneida County was 0.25 inches in Three Lakes.
Ice Storm, Forest
- When
- March 29, 4:00 PM CST to March 30, 5:00 AM CST
- Where
- Forest forecast zone
- Reported by
- Social Media
- Coordinates
- 45.667, -88.770 (the zone’s center; the record gives no point)
The highest ice total in Forest County was 0.50 inches in Argonne.
Ice Storm, Florence
- When
- March 29, 4:00 PM CST to March 30, 6:30 AM CST
- Where
- Florence forecast zone
- Reported by
- Social Media
- Coordinates
- 45.848, -88.398 (the zone’s center; the record gives no point)
The highest ice total in Forest County was 0.25 inches in Aurora.
Ice Storm, Lincoln
- When
- March 29, 4:00 PM CST to March 30, 4:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.338, -89.735 (the zone’s center; the record gives no point)
The highest ice total in Lincoln County was 0.40 inches in Merrill.
Winter Storm, Vilas
- When
- March 29, 4:00 PM CST to March 30, 3:00 AM CST
- Where
- Vilas forecast zone
- Reported by
- Social Media
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
Snowfall amounts of 1 to 2 inches fell in Vilas County along with 0.25 inches of ice in Arbor Vitae.
Ice Storm, Langlade
- When
- March 29, 7:00 PM CST to March 30, 7:00 AM CST
- Where
- Langlade forecast zone
- Reported by
- Social Media
- Coordinates
- 45.262, -89.072 (the zone’s center; the record gives no point)
The highest ice total in Lincoln County was 0.80 inches in Kempster.
Ice Storm, Wood
- When
- March 29, 7:00 PM CST to March 30, 7:00 AM CST
- Where
- Wood forecast zone
- Reported by
- Social Media
- Coordinates
- 44.455, -90.042 (the zone’s center; the record gives no point)
The highest ice total in Wood County was 0.30 inches in Wisconsin Rapids.
Ice Storm, Waupaca
- When
- March 29, 7:00 PM CST to March 30, 6:00 AM CST
- Where
- Waupaca forecast zone
- Reported by
- Social Media
- Coordinates
- 44.470, -88.965 (the zone’s center; the record gives no point)
The highest ice total in Waupaca County was 0.30 inches in Iola.
Ice Storm, Shawano
- When
- March 29, 8:00 PM CST to March 30, 7:00 AM CST
- Where
- Shawano forecast zone
- Reported by
- Social Media
- Coordinates
- 44.789, -88.765 (the zone’s center; the record gives no point)
The highest ice total in Marathon County was 0.40 inches in Tigerton.
Ice Storm, Portage
- When
- March 29, 8:00 PM CST to March 30, 7:00 AM CST
- Where
- Portage forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.476, -89.501 (the zone’s center; the record gives no point)
The highest ice total in Portage County was 0.50 inches in Plover.
Ice Storm, Marathon
- When
- March 29, 9:00 PM CST to March 30, 6:00 AM CST
- Where
- Marathon forecast zone
- Reported by
- Social Media
- Coordinates
- 44.898, -89.759 (the zone’s center; the record gives no point)
The highest ice total in Marathon County was 0.25 inches in Weston as well as near Knowlton.
Winter Storm, Vilas
- When
- March 30, 2:00 PM CST to 9:00 PM CST
- Where
- Vilas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
Light freezing rain changed over to heavy snow during the afternoon. The highest snowfall total in Vilas County was 6.7 inches in Eagle River.
Winter Storm, Florence
- When
- March 30, 2:00 PM CST to 11:00 PM CST
- Where
- Florence forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.848, -88.398 (the zone’s center; the record gives no point)
Light freezing rain changed over to heavy snow during the afternoon with north northwest winds gusting to 20 to 30 mph. The highest snowfall total in Florence County was 7 inches in Florence.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Oklahoma, March 29 to 30, 20251 death · 1 injured · $72,000 · EF0 · 8 events
- Tornado and Flash Flooding in Louisiana, March 29 to 31, 2025$295,000 · EF2 · 10 events
- Flash Flooding and Strong Wind in Louisiana, March 29, 2025$275,000 · 13 events
- Hail and Damaging Winds in Texas, March 29 to 30, 2025$34,000 · 2 in hail · 24 events
- Hail and Damaging Winds in Oklahoma, March 29, 2025$10,000 · 3 in hail · 35 events
- Ice Storm in Wisconsin, March 29 to 30, 2025$40,000 · 2 events
- Winter Weather in Minnesota, March 29 to 30, 202530 events
- Ice Storm and Winter Weather in New York, March 29 to 30, 20257 events
- Ice Storm and Winter Storm in Wisconsin, March 29 to 30, 20257 events
- Winter Weather in South Dakota, March 29 to 30, 20255 events
- Ice Storm and Winter Storm in South Dakota, March 29 to 30, 20254 events
- Heavy Snow and Winter Weather in South Dakota, March 29, 20254 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1233188, 1233190, 1233198, 1233187, 1233189, 1233191, 1233182, 1233183, 1233184, 1233185, 1246875, 1233186, 1233195, 1233197, 1233194, 1233196, 1233193, 1233209, 1233210.